Alert archive / Kansas / High Wind Warnings in 2023

High Wind Warning 1, NWS Topeka, KS

March 31, 20239 counties in Kansas

NWS Topeka, KS issued this high wind warning at Mar 31, 2023, 3:44 AM CDT for 9 counties in Kansas. It took effect at Mar 31, 2023, 1:00 PM CDT. It was in force for 6 hr. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 31, 2023, 3:44 AM CDT (08:44 UTC)
In effect from
Mar 31, 2023, 1:00 PM CDT
Expired
Mar 31, 2023, 6:47 PM CDT
In force
6 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Jefferson County, KS, Lyon County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 1:31 PM CDTNON-TSTM WND GST 645 Nnw Olpe, KSKEMP EMPORIA AIRPORT.
Mar 31, 1:35 PM CDTNON-TSTM WND GST 591 Ese Pauline, KSKFOE TOPEKA REGIONAL AIRPORT.
Mar 31, 2:10 PM CDTNON-TSTM WND DMG2 Nw Reading, KSROOF BLOWN OFF OUTBUILDING.
Mar 31, 2:26 PM CDTNON-TSTM WND GST 684 Nne Lawrence, KSKLWC LAWRENCE AIRPORT.
Mar 31, 2:35 PM CDTNON-TSTM WND GST 584 Nne Princeton, KSKOWI OTTAWA AIPORT.
Mar 31, 3:00 PM CDTNON-TSTM WND DMGPerry, KSPOWER POLES SNAPPED.
Mar 31, 3:33 PM CDTNON-TSTM WND GST 523 Ene Topeka, KSASOS STATION KTOP TOPEKA.
Mar 31, 3:35 PM CDTNON-TSTM WND GST 543 N New Strawn, KSAWOS STATION KUKL BURLINGTON.
Mar 31, 3:40 PM CDTNON-TSTM WND DMG3 Wsw Edgerton, KSPOWER POLE SNAPPED AT THE BASE FROM WINDS AT 207TH AND COUNTY LINE ROAD.
Mar 31, 4:02 PM CDTNON-TSTM WND DMG1 Se Ottawa, KSTREE FELL ON HOUSE.
Mar 31, 4:30 PM CDTNON-TSTM WND DMG2 E Baldwin City, KSPICTURE OF A LARGE FALLEN TREE SENT IN ON SOCIAL MEDIA. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.7 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

357 
WWUS73 KTOP 310844
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
344 AM CDT Fri Mar 31 2023

KSZ054>056-058-059-010000-
/O.NEW.KTOP.HW.W.0001.230331T1800Z-230401T0000Z/
/O.EXT.KTOP.WI.Y.0004.000000T0000Z-230331T1800Z/
Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Emporia, Osage City, Carbondale, Lyndon, 
Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett
344 AM CDT Fri Mar 31 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...
...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING...

* WHAT...For the High Wind Warning, west winds 30 to 40 mph with 
  gusts up to 60 mph expected. For the Wind Advisory, south 
  winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Lyon, Osage, Franklin, Coffey and Anderson Counties.

* WHEN...For the High Wind Warning, from 1 PM this afternoon to 
  7 PM CDT this evening. For the Wind Advisory, until 1 PM CDT 
  this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

KSZ008>012-020>024-026-034>040-010000-
/O.CON.KTOP.WI.Y.0004.000000T0000Z-230401T0000Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, and Lawrence
344 AM CDT Fri Mar 31 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...South winds sustained at 25 to 35 mph with gusts of 45 to
  50 MPH are expected through this morning. West winds of 30 to 40
  MPH with gusts to 55 MPH are expected by this afternoon.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...From now until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
435 
WWUS73 KTOP 311958
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
258 PM CDT Fri Mar 31 2023

KSZ026-038>040-010000-
/O.UPG.KTOP.WI.Y.0004.000000T0000Z-230401T0000Z/
/O.EXA.KTOP.HW.W.0001.000000T0000Z-230401T0000Z/
Jefferson-Wabaunsee-Shawnee-Douglas-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, 
Alta Vista, McFarland, Harveyville, Paxico, Topeka, and Lawrence
258 PM CDT Fri Mar 31 2023

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...West winds of 30 to 40 MPH with gusts to 65 MPH will
  continue this afternoon. 

* WHERE...Portions of central, east central, north central and 
  northeast Kansas. 

* WHEN...From now until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

KSZ054>056-058-059-010000-
/O.CON.KTOP.HW.W.0001.000000T0000Z-230401T0000Z/
Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Emporia, Osage City, Carbondale, Lyndon, 
Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett
258 PM CDT Fri Mar 31 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph will
  continue.
 
* WHERE...Lyon, Osage, Franklin, Coffey and Anderson Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

KSZ008>012-020>024-034>037-010000-
/O.CON.KTOP.WI.Y.0004.000000T0000Z-230401T0000Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Ottawa-Dickinson-Geary-Morris-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, 
Herington, Junction City, and Council Grove
258 PM CDT Fri Mar 31 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...West winds of 30 to 40 MPH with gusts to 55 MPH are 
  expected by this afternoon. 

* WHERE...Portions of central, east central, north central and 
  northeast Kansas. 

* WHEN...From now until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
299 
WWUS73 KTOP 312347
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
647 PM CDT Fri Mar 31 2023

KSZ026-038>040-010200-
/O.CAN.KTOP.HW.W.0001.000000T0000Z-230401T0000Z/
/O.EXB.KTOP.WI.Y.0004.000000T0000Z-230401T0200Z/
Jefferson-Wabaunsee-Shawnee-Douglas-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Alma, Eskridge, Maple Hill, 
Alta Vista, McFarland, Harveyville, Paxico, Topeka, and Lawrence
647 PM CDT Fri Mar 31 2023

...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Jefferson, Wabaunsee, Shawnee and Douglas Counties.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ054>056-058-059-010200-
/O.CAN.KTOP.HW.W.0001.000000T0000Z-230401T0000Z/
/O.NEW.KTOP.WI.Y.0005.230331T2347Z-230401T0200Z/
Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Emporia, Osage City, Carbondale, Lyndon, 
Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett
647 PM CDT Fri Mar 31 2023

...WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Lyon, Osage, Franklin, Coffey and Anderson Counties.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ008>012-020>024-034>037-010200-
/O.EXT.KTOP.WI.Y.0004.000000T0000Z-230401T0200Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Ottawa-Dickinson-Geary-Morris-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, 
Herington, Junction City, and Council Grove
647 PM CDT Fri Mar 31 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Drake

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this high wind warning went out at Mar 31, 12:50 AM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Mar 31, 12:50 AM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1250 AM CDT Fri Mar 31 2023

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Friday)
Issued at 222 PM CDT Thu Mar 30 2023

The main forecast concern is fire weather conditions on Friday
with some convective risk overnight.

Latest sfc map shows the deepening low across eastern Colorado
with the elongated upper level storm system across UT/ID. Another
subtle wave was noted across the TX panhandle within a subtropical
plume of moisture.

For tonight...expect temperature and moisture advection around
850-700mb to be maximized this evening through midnight on the
nose of the developing LLJ. The upper wave may provide some
additional lift this evening mainly to our southeast. Winds should
stay gusty under the influence of the 60-70kt LLJ. Any convection
should remain elevated with LFC near 800mb this evening and that
axis may shift northeast of the area overnight as the LLJ
develops.

By Friday morning dynamic lift ahead of the upper level storm
system may act to lift and cool/erode the capping inversion just
about the time the 925-850mb winds veer and the low level moisture
axis shifts east. We may still see some low chcs for convection
through mid/late morning as the effective dryline mixes eastward.
As that occurs late morning into early afternoon we expect very
strong west to southwest winds to develop with the mixing layer
extending upwards to at least 600mb by afternoon. Subsidence and
mixing should aid in very strong wind gusts in excess of 50 mph
along with low dewpoints which will cause extreme fire weather
conditions at least for several hours in the afternoon.

.LONG TERM...(Friday night through Thursday)
Issued at 222 PM CDT Thu Mar 30 2023

Quiet weather should return for Friday night/Saturday with light
winds and dry conditions. The ridge axis will shift east by Sunday
with stronger south winds expected to return. There could be some
low thunderstorm chcs near a frontal boundary Sunday night into
Monday night however the next potentially high impact weather
appears to be next Tuesday/Wednesday as another deep upper trough
approaches the Plains. The timing of this system remains uncertain
however shear and moisture profiles suggest the risk for severe
will occur so it will be something to monitor.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1249 AM CDT Fri Mar 31 2023

MVFR cigs remain overnight and into the early to mid morning
hours. VFR should return thereafter as skies clear behind the
dryline. Still can't rule out a few thunderstorms developing in
the morning, although these could miss the Topeka sites just to
the east. Winds will otherwise be the main aviation hazard through
the period. They will gradually veer from the southwest to west by
afternoon, then eventually northwest later in the period, all
while remaining gusty.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for KSZ008>012-020>024-
026-034>040-054>056-058-059.

Red Flag Warning from noon today to 9 PM CDT this evening for
KSZ008>012-020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...Omitt
LONG TERM...Omitt
AVIATION...Picha
Hazardous weather outlook, Mar 30, 2:53 PM CDT, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
253 PM CDT Thu Mar 30 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-312000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
253 PM CDT Thu Mar 30 2023

This Hazardous Weather Outlook is for portions of central Kansas,
east central Kansas, north central Kansas, and northeast Kansas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms could occur tonight. A few
storms could produce small hail however widespread severe weather
is not expected.

Strong gusty south winds will persist through the night with gusts
to 50 mph possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A red flag warning is in effect Friday from noon to 9pm. Extreme
fire weather conditions will develop on Friday with low humidity
and strong west southwest winds gusting to 55 mph. Outdoor burning
should not occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 7:53 AM CDTSpecial Weather StatementTOPAnderson52 min
Mar 31, 8:04 AM CDTSevere Thunderstorm WarningTOPAnderson41 min
Mar 31, 6:47 PM CDTWind AdvisoryTOPAnderson, Coffey, Franklin, Lyon, Osage2 hr

Nearby

High Wind Warnings in Kansas, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.